Side-effects of steroids
As with many medications, steroids affect different people in different ways. Their effect will also depend on the exact type and dosage of steroid prescribed for you.
Please remember that you should never just stop taking steroids without your specialist advising you to do so.
What are the side-effects of steroids?
Some of the common side-effects of steroids are:
It's fairly common to feel hungrier than usual when you're taking steroids. Eating more will obviously lead to weight gain. If this happens, it may be helpful to have filling but low calorie foods, such as vegetables. You could also try having smaller portions.
Some people, who have been taking steroids and gained weight prior to treatment, find they lose the weight during treatment. This is because chemotherapy, radiotherapy and the anaesthesia used in surgery can cause nausea, vomiting and loss of appetite.
Once you stop taking steroids, your appetite will return to normal and you should gradually lose the excess weight. If you're concerned about your weight gain, speak to your doctor for advice.
As well as weight gain, steroids can also cause the redistribution of body fat. This can lead to the build-up of fat at the back of the neck (resulting in a small hump), around the midriff, or on the face, making your features more rounded (sometimes referred to as 'moon face').
Steroids can also cause water retention, which can add to these effects. However, both these effects should reduce quickly after you've finished your course of steroids.
If you are taking steroids in tablet form, you'll need to take them with food or milk. This helps prevent irritation to the stomach lining, which can cause stomach ulcers.
You may have indigestion or heartburn after taking steroids tablets. You'll usually be given anti-acid medicine with the steroids to prevent this, but let your doctor know if you develop these symptoms.
Some people find it difficult to sleep when they're taking steroids. Let your specialist know if this happens.
They may suggest taking the steroids early in the day to minimise disruption to your sleep pattern. This is why it's generally recommended that you don't take steroids later than 2.00pm.
It's very important to speak to your specialist before making any changes to your medication schedule.
It can be helpful to get into a routine before bedtime, perhaps having a warm drink and switching off the TV, computer, iPad etc to help you relax. In some cases, you may be prescribed tablets to help you sleep.
Steroids can make you more likely to catch viral infections, such as chickenpox, shingles and measles. This is because they restrict the way your immune system reacts to viruses and bacteria.
You may become very ill if you catch these, even if you've previously been infected. You should avoid close contact with anyone who has these infections and seek medical advice if you are exposed, or if a member of your household gets one of these infections.
You should also have a flu jab, as flu can be more serious in people with lowered immunity.
Let your doctor know if you notice any signs of infection, such as:
- temperature above 37 degrees C
- redness or soreness
- wounds taking longer than usual to heal.
If necessary, you'll be given antibiotics to help fight the infection.
Your hands and feet may swell because your body is not getting rid of fluid. To help reduce the swelling, avoid standing in one place for too long or crossing your legs.
It's also helpful to raise your feet when you sit or lie down.
Following a low salt (low sodium) diet can also help, but check with your doctor before making any changes to your diet.
Speak to you doctor without delay if you:
- feel thirstier than usual
- need to wee more often, especially at night
- notice your wee has changed smell.
These symptoms could suggest that your blood sugar levels have temporarily risen and you may have steroid-induced diabetes. This will usually clear up by itself when your steroid dose is reduced or stopped.
Occasionally, some people develop type 2 diabetes, which will need to be managed throughout life. This is more likely following longer-term usage of steroids (longer than 3 months).
During your course of steroids, your blood sugar levels will be monitored using blood tests. This is particularly important if you already have diabetes.
Emotional effects are common with steroids. You may feel anxious, irritable, more emotional and experience mood swings while taking steroids and for a while after stopping.
As with any other side-effects, speak to your specialist if you are experiencing any of these changes.
Treatment for emotional effects of steroids usually involves the reduction of the dose you've been prescribed.
A small number of people can experience what is referred to as steroid-induced psychosis. It's important to know that this usually only happens when given a high dose in hospital.
It can range from mild to severe and is usually characterised by rapid speech, increased energy levels and insomnia (for 4 nights or more). Some people may have periods of hyper-activity alternating with periods of depression.
During the hyper-active periods, people can be more prone to making impulsive and rash decisions. If you're worried about your behaviour, or that of a relative, talk to your health team.
Please remember that you should never stop taking steroids (nor reduce the amount you are taking) without your specialist advising you to do so.
Side-effects from long-term use of steroids
If you take steroids for a long time (more than a few months), your skin may feel thinner and you may bruise more easily.
Skin thinning is an uncommon, temporary side-effect of steroids, but when combined with weight gain, it can result in stretchmarks.
Speak to your doctor, who may lower the dose of steroids. Skin thinning generally disappears once the dosage is lowered.
If you have to use steroids for a long time, it can lead to increased pressure in the eyes (known as ocular hypertension). This high pressure can damage parts of the eye that are vital for vision, such as the optic nerve.
Often the person is not aware of this increased pressure, as there are no early symptoms. If left untreated, it can result in glaucoma. Glaucoma is a gradual, but permanent, loss of vision beginning at the outer field of vision (peripheral vision).
For this reason, it is important to go to the opticians regularly, to monitor for any signs of these side-effects.
Increased eye infections and delayed healing of the surface of the eye are also common side-effects of steroids.Find out about sight problems and brain tumours
If you have further questions, need to clarify any of the information on this page, or want to find out more about research and clinical trials, please contact our team:
Support and Information Services
0808 800 0004 (free from landlines and mobiles)
Phone lines open Mon-Fri, 09:00-17:00
Research & Clinical Trials Information
You can also join our active online community - Join our online support groups.